Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 74, NWS Fort Worth, TX

June 28, 2004Kaufman County, Van Zandt County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jun 28, 2004, 5:30 AM CDT for Kaufman County, Van Zandt County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2004, 5:30 AM CDT (10:30 UTC)
Expired
Jun 28, 2004, 8:00 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Kaufman County, TX, Van Zandt County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 120 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 10.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1321 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1321 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 281031
FFWFTW
TXC257-467-281300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
530 AM CDT MON JUN 28 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KAUFMAN COUNTY IN NORTH CENTRAL TEXAS
  VAN ZANDT COUNTY IN NORTHEAST TEXAS

* UNTIL 800 AM CDT

* AT 518 AM CDT...LAW ENFORCEMENT OFFICIALS REPORTED WATER OVER 
  HIGHWAY 64 NEAR REDLAND.

* LOCATIONS IN THE WARNING INCLUDE CANTON...CRANDALL...GRAND 
  SALINE...KAUFMAN AND VAN

THUNDERSTORMS WITH HEAVY RAIN CONTINUE ACROSS SOUTHERN PORTIONS OF 
KAUFMAN AND VAN ZANDT COUNTIES. HEAVY RAIN HAS ALREADY FALLEN IN 
AREAS THAT SAW CONSIDERABLE RAIN OVER THE WEEKEND.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE 
YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE 
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. BE 
ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. TURN AROUND...DONT DROWN.

LAT...LON 3262 9650 3238 9642 3238 9550 3248 9560
          3268 9561

$$

25
2 follow-up statements
000 
WGUS74 KFWD 281143
FFSFTW
TXC257-467-281300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
642 AM CDT MON JUN 28 2004

...A FLASH FLOOD WARNING CONTINUES FOR VAN ZANDT AND KAUFMAN COUNTIES
UNTIL 800 AM CDT...

THUNDERSTORMS CONTINUE ACROSS MUCH OF KAUFMAN AND VAN ZANDT 
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES ISOLATED 
RAINFALL TOTALS OF 3 TO 5 INCHES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. KNOW YOUR
LOCATION IN RELATION TO STREAMS...RIVERS OR CREEKS THAT CAN BECOME
KILLERS IN HEAVY RAINS. DO NOT ATTEMPT TO DRIVE THROUGH RISING WATER.
DO NOT CROSS AREAS WHERE WATER IS FLOWING...EVEN ON FOOT. RAPIDLY
FLOWING WATER CAN QUICKLY SWEEP YOU OFF YOUR FEET.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE 
INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES. 
TURN AROUND...DONT DROWN.

LAT...LON 3238 9642 3253 9650 3281 9650 3283 9601
          3269 9561 3248 9560 3237 9548

$$

25
000 
WGUS74 KFWD 281254
FFSFTW
TXC257-467-281315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
755 AM CDT MON JUN 28 2004

...THE FLASH FLOOD WARNING FOR VAN ZANDT AND KAUFMAN COUNTIES WILL 
BE ALLOWED TO EXPIRE AT 800 AM CDT...

WHILE THE HEAVY RAIN THAT PROMPTED THE WARNING HAS DIMINISHED IN 
THOSE AREAS THAT RECEIVED THE MOST SIGNIFICANT RAINFALL...ISSUES 
WITH HIGH WATER AND OTHER FLOOD PROBLEMS WILL CONTINUE...WITH 
THUNDERSTORMS LINGERING ACROSS THE AREA THROUGH MID-MORNING.

MOST FLOOD DEATHS OCCUR IN VEHICLES. MOTORISTS SHOULD EXERCISE 
CAUTION ON THE MORNING COMMUTE. KNOW YOUR LOCATION IN RELATION TO 
STREAMS...RIVERS OR CREEKS THAT CAN BECOME KILLERS IN HEAVY RAINS. 
DO NOT ATTEMPT TO DRIVE THROUGH HIGH WATER. DO NOT DRIVE YOUR 
VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE 
BARRICADES. TURN AROUND...DONT DROWN.

LAT...LON 3238 9642 3253 9650 3281 9650 3283 9601
          3269 9561 3248 9560 3237 9548

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 4:43 AM CDT, 47 minutes earlier.

Area forecast discussion, Jun 28, 4:43 AM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
443 AM CDT MON JUN 28 2004

SINCE I BECAME INVOLVED IN FILLING OUT THE GRIDED DATA AND
DEVELOPING THE FORECAST...CONVECTION HAS FLARED UP ALONG A
STATIONARY FRONT...WHICH HAS ESSENTIALLY BECOME A WIND SHIFT LINE.
THIS BOUNDARY EXTENDS FROM THE SOUTHERN DFW METROPLEX EASTWARD. WE
LIKELY WILL UPDATE WITHIN THE NEXT HOUR OR TWO AND BEEF UP THE POPS
IN THAT AREA FOR THIS MORNING (WE ALREADY HAD 60% IN THAT AREA FOR
THIS AFTERNOON...EXPECTING FURTHER STORM FORMATION WITH AFTERNOON
HEATING).

THERE IS A SECOND FRONTAL BOUNDARY TO OUR NORTH IN WESTERN
OKLAHOMA...AND THAT BOUNDARY SHOULD MOVE INTO NORTHWEST PORTIONS OF
NORTH TEXAS THIS AFTERNOON. THE HIGHEST INSTABILITIES SHOULD REMAIN
IN THE SOUTHERN AND CENTRAL ZONES...AND WE HAVE SLIGHTLY HIGHER POPS
IN THESE AREAS (THAN IN THE NORTH)..ALTHOUGH CHANCE POPS COVER THE
NORTHERN ZONES.

CHANCE POPS CONTINUE TUESDAY...BUT WE HAVE LOWERED/KEEP THEM IN THE
20 PERCENT RANGE WEDNESDAY AND THURSDAY...AS FOCUSING BOUNDARIES AND
SUBSEQUENT MOISTURE CONVERGENCE VALUES WEAKEN. VERY UNSTABLE
CONDITIONS AND AN APPROACHING COOL FRONT FRIDAY RESULT IN A UPSURGE
OF THUNDERSTORMS AGAIN. UNCERTAINTY IS HIGH THAT FAR INTO THE
FUTURE...BUT THE GFS PAINTS VERY UNSTABLE CONDITIONS IN NORTHWEST
SECTIONS OF THE AREA...WITH DOUBLE DIGIT LIFTED INDICES. THE FRONT
MOVES INTO THE SOUTHERN ZONES SATURDAY...AND WE HAVE MOVED THE
HIGHER POPS SOUTHWARD INTO THE CENTRAL AND EASTERN ZONES. NORTHWEST
FLOW STRENGTHENS OVER THE WEEKEND...AND THE FRONT BECOMES ORIENTED
NNW TO SSE ACROSS THE EASTERN ZONES...WHERE WE HAVE PLACED THE
HIGHEST POPS ON SUNDAY.

THUS...THE VERY ACTIVE PATTERN SHOULD CONTINUE...AT LEAST THROUGH
JULY 4TH. THERE COULD BE THREATS OF HEAVY RAINFALL THROUGH THE
WEEK...ALTHOUGH LACK OF KNOWLEDGE OF WHERE CONVECTIVE OUTFLOW
BOUNDARIES BECOME ESTABLISHED EACH DAY RENDER AN EXTENDED FORECAST
OF THIS SORT (LOCATION OF HEAVY RAINFALL) IMPOSSIBLE AT THE CURRENT
TIME. THERE COULD EVEN BE A THREAT OF NORTHWEST FLOW WIND STORMS IF
THE GFS HAS THE RIGHT IDEA ABOUT THE UPPER FLOW PATTERN BY THE END
OF THE WEEK.

ONLY MINOR CHANGES WERE MADE TO MOS TEMPS AND POPS...MAINLY TAKING
MINI ENSEMBLE AVERAGES OF THE VARIOUS GUIDANCE FIGURES.  #26
&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX   86  70  87  70 /  50  30  40  20
WACO, TX   87  70  89  70 /  50  40  40  20
PARIS, TX   85  70  86  70 /  40  20  40  20
DENTON, TX   86  68  86  69 /  40  20  40  20
MCKINNEY, TX   85  69  86  69 /  40  20  40  20
DALLAS, TX   86  69  87  70 /  50  30  40  20
TERRELL, TX   86  71  86  71 /  60  30  40  20
CORSICANA, TX   86  72  88  71 /  60  30  40  20
TEMPLE, TX   88  71  90  71 /  50  40  40  20
&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
&&
Hazardous weather outlook, Jun 28, 4:30 AM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
430 AM CDT MON JUN 28 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-291100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
430 AM CDT MON JUN 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS TODAY.
THE BEST CHANCES WILL BE NEAR A BOUNDARY JUST SOUTH AND SOUTHEAST OF
THE DALLAS/FORT WORTH METROPLEX. CHANCES WILL CONTINUE TONIGHT...
MAINLY SOUTH OF THE I-20 CORRIDOR.

THE PRIMARY THREATS WILL BE FREQUENT CLOUD-TO-GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL. COMBINED WITH RECENT RAINS...ANY HEAVY RAIN
DURING THE NEXT 24 HOURS MAY QUICKLY RESULT IN FLOODING ISSUES IN
SOME LOCATIONS.

.DAYS TWO THROUGH SEVEN...
THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS AREAWIDE ON TUESDAY.
SLIGHT CHANCES WILL LINGER WEDNESDAY AND THURSDAY...BEFORE CHANCES
IMPROVE SOMEWHAT IN TIME FOR THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED FOR REPORTS OF HIGH
WATER.

25

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 10:24 AM CDTFlash Flood WarningFWDDallas, Ellis3 hr
Jun 28, 10:39 AM CDTFlash Flood WarningFWDJohnson, Tarrant3 hr
Jun 28, 1:07 PM CDTFlash Flood WarningFWDDallas, Ellis, Johnson, Tarrant3 hr
Jun 28, 1:08 PM CDTFlash Flood WarningFWDKaufman, Van Zandt3 hr
Jun 28, 1:19 PM CDTFlash Flood WarningFWDCollin, Denton, Hopkins, Hunt4 hr
Jun 28, 1:33 PM CDTFlash Flood WarningFWDPalo Pinto, Stephens4 hr
Jun 28, 2:15 PM CDTFlash Flood WarningFWDCoryell, McLennan3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.